Posts Tagged ‘methadone drug interactions’

Drug Interactions with Methadone

aaaapilsfighting

Recently, medical directors of opioid treatment programs in my state pondered how to handle the risk of medication interactions with methadone. In my area of the country, chart reviews of patients who died while taking methadone revealed many decedents were taking other medications with known interactions with methadone. Obviously, we want to prevent these deaths, and need to protect against drug interactions.

To predict a possible drug interaction, the OTP doctor must know all of the other medications that the patient is taking, both prescription and non-prescription. I assume all doctors at opioid treatment programs ask the patients what medications they are prescribed on the first day, along with what they take over the counter. That’s a good start, but often it’s not sufficient.

On that first day, patients aren’t feeling well. They are in opioid withdrawal and they yearn to feel better. They may forget about some medication or assume it’s not important to mention. They may forget about over-the-counter medications. Sometimes patients deliberately keep silent about medications if they’re worried they won’t be allowed to continue them. Most commonly this happens with benzodiazepines, but doctors can detect prescriptions for these controlled substances, since they are listed on our state’s prescription monitoring program.

Benzodiazepines are the most common drug found in patients who have died while prescribed methadone.

At my opioid treatment programs, we keep lists of our patients’ medications in their charts.
We tell patients to please tell us right away if they are prescribed any medications after they enter our program, so we are alerted to possible drug interactions. Patients are instructed to tell the nurses, since they see nurses most often, and the nurses then tell me. It’s OK for patients to tell counselors, but counselors aren’t medically trained so they must pass the information on the nurses and doctors.

Keeping an up to date list of each patient’s medications is challenging, but do-able with a good system in place. However, the list isn’t worth much unless the doctor is made aware of all prescribed medications, so each opioid treatment program’s system must include a way to provide the doctor with all this information.

At my programs, I sign a form giving my approval (or disapproval) of all medications that are prescribed for the patient, and I write orders if any further action needs to be taken, like asking the patient about any withdrawal symptoms or sedation. But this might happen a few days after the medication is started, so nurses also send me texts with notice of any new medication. This is the best method for me, since I can quickly text back with any orders for enhanced patient monitoring. One program sends emails which I can receive on my smart phone, read immediately, and send my response.

Opioid treatment program physicians need to know which medications can interact with methadone. This list can be long, and varies somewhat depending on the source of information.

Methadone interacts with other drugs in several ways; since it’s metabolized by specific enzymes in the liver, called the cytochrome P450 system, other drugs affect this system can affect the patient’s blood level of methadone. Sometimes other medications can induce, or speed up, methadone’s metabolism, which can drop the patient’s methadone blood level. Other medications inhibit methadone’s metabolism, causing the methadone blood level to rise. In the first situation, a previously stable patient may start to feel withdrawal. In the second situation, the patient may become sedated from methadone and even be at risk for a fatal overdose.

Other medications, mostly sedatives, act on the same centers in the central nervous system as methadone to produce even more sedation. These actions can be synergistic. Synergy between two medications means that the effect of two drugs is greater than you would expect. To put it another way, instead of one plus one equals two, suddenly one plus one equals three or even four. You get more effect than you bargain for.

Then there’s the whole QT interval prolongation that can be caused by methadone. Many other commonly used medications also prolong the QT interval, so that when they are prescribed with methadone, patients are theoretically placed at increased risk of a potentially fatal heart arrhythmia. Relatively common drugs like citalopram (Celexa), erythromycin, and cipro can cause QT interval prolongation.

How can a doctor know about the ways drugs interact with methadone? Most of the main drugs, like sedatives, methadone inducers and inhibitors, we know off the top of our heads, but technology gives us many ways to augment our brain power. Doctors can reference one of the three or four free smart phone apps. These are particularly helpful with the QT interval prolongers, since that list is very long and frequently changing.

Now for the hardest part: what should a doctor to do when a patient gets a medication that can interact with methadone? I’ve scoured the internet, and there are no easy answers. The Addiction Treatment Forum, has published some general guidelines that seem prudent: http://www.atforum.com/pdf/Drug_Interactions.pdf

As the AT Forum points out, just because an interaction may occur doesn’t mean it will occur. Certainly we should notify the patient of possible drug interactions and ask them to report any sedation or withdrawal while they are taking the new medication so that we can adjust the methadone dose accordingly. If the new medication is only prescribed for a week or two, the patient may not need a dose adjustment.

We may recommend getting an EKG if the new medication is known to prolong the QT interval. It’s nice if that can be done at the opioid treatment program, but OTPs may not be doing regular screening, especially after the Cochrane report of 2013 called routine EKG screening of methadone patients into question. (See my blog post of 9/19/13)

Should an EKG be done? Who should do it? What should we do if the QT interval is prolonged? If the second medication is essential to treat a serious ailment, should the patient’s methadone dose be reduced? Should that patient switch to buprenorphine? Is the risk of partially treated opioid addiction potentially more harmful to the patient than the other serious ailment for which the patient is being treated?

I don’t know the answers and I can’t find anyone else who can give me solid answers about what to do in cases where my patients are prescribed other medications that interact with methadone. For now, I am taking what I feel are prudent precautions, and trying hard not to over-react and pull a patient off methadone, since I know for sure methadone is live-saving. It’s important to remember that just because an interaction is possible doesn’t mean it will happen.

If another doctor prescribes a medication short-term that may interact with methadone, I want the patient to be informed of a possible reaction. I may, with the patient’s permission, call the doctor to ask them if it can be changed to a safer medication, or I may ask the nurses to check with the patient about sedation or withdrawal each day when they come in to dose. Sometimes I’ve asked patients on higher take home levels to come to the OTP more often for closer monitoring until we see the full effects of a new medication, then return them to their usual take home status.

Patients need to tell us when they stop medications, too. I had one patient who was on phenytoin (Dilantin) for the treatment of seizures. Since this medication induces methadone metabolism and drops the serum methadone level, I had increased the patient’s dose of methadone to keep him out of withdrawal. But then, deciding he no longer needed to take phenytoin, he suddenly stopped it and became sedated. Thankfully he reported his sedation to the nurses and we quickly figured out what had happened. His dose had to be lowered quite a bit to prevent overdose, since off phenytoin, his blood level of methadone apparently rose abruptly.

At one of the OTPs where I work, I can easily get an EKG to monitor the QT interval. At the other, I have to ask the other doctor to check and EKG. Particularly with psychiatric medications, this creates difficulties, since psychiatrists usually don’t do EKGs in their offices. The patient has to be referred to a third facility if I feel an EKG is essential. This can become expensive to a patient without insurance, so it’s better if the doctor prescribes a medication that doesn’t affect the QT interval, if possible.

As time goes on, I think we’ll get more information about medication interactions with methadone, and I’d like to see more specific guidelines about how to handle potential

Advertisements